|Year : 2019 | Volume
| Issue : 6 | Page : 236-237
Diffuse alopecia areata associated with weight-loss pills
Sonia Chavez-Alvarez1, AL Villarreal-Alfaro-Lopez2, Osvaldo Vazquez-Martinez1, Alejandra Villarreal-Martinez1
1 Skingroup, Private Dermatology Practice, San Pedro Garza Garcia, Nuevo Leon, Mexico
2 General practitioner, San Pedro Garza Garcia, Nuevo Leon, Mexico
|Date of Web Publication||14-Jan-2020|
Dr. Sonia Chavez-Alvarez
Rio Tamazunchale 417, Colonia Del Valle 66220, San Pedro Garza García, Nuevo León
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Alopecia associated with ingestion of amphetamines has been reported occasionally. These drugs may act as a triggering factor to develop diffuse alopecia. We present a case of alopecia areata possibly linked to the ingestion of amphetamines. This case may provide evidence that amphetamines can also be a cause of alopecia areata in susceptible individuals. We intend to awaken an interest in the medication history of patients presenting with sudden diffuse alopecia areata.
Keywords: Alopecia, alopecia areata, amphetamines, medication-induced alopecia, weight loss
|How to cite this article:|
Chavez-Alvarez S, Villarreal-Alfaro-Lopez A L, Vazquez-Martinez O, Villarreal-Martinez A. Diffuse alopecia areata associated with weight-loss pills. Int J Trichol 2019;11:236-7
|How to cite this URL:|
Chavez-Alvarez S, Villarreal-Alfaro-Lopez A L, Vazquez-Martinez O, Villarreal-Martinez A. Diffuse alopecia areata associated with weight-loss pills. Int J Trichol [serial online] 2019 [cited 2023 Jan 31];11:236-7. Available from: https://www.ijtrichology.com/text.asp?2019/11/6/236/275952
| Introduction|| |
Alopecia related to the ingestion of amphetamines has been reported as early as 1965 with amphetamines or amphetamine-like drugs. Some authors even suggest that the sole discontinuation of the drug can lead to regrowth of the hair. There is little information linking the ingestion of these drugs as a triggering factor to develop alopecia. We present a case of alopecia areata possibly linked to the ingestion of amphetamines.
A 50-year-old Hispanic female presented to the clinic with a 15-day history of diffuse alopecia. Her medical history was relevant to obesity for which she had been taking clobenzorex in the last 5 months (Itravil AP, 60 mg a day). The rest of her medical record was unremarkable. Laboratory workup and a biopsy were required. Her diagnosis was compatible with alopecia areata. Initial levels of Vitamin D and ferritin were 8 ng/mL and 25 ng/mL, respectively. She was then treated with oral mini-pulses of dexamethasone and azathioprine 100 mg as a steroid-sparing agent. Improvement was observed within a month of starting therapy. According to the Naranjo algorithm, our patient suffered a probable adverse drug reaction (5 points) to clobenzorex [Figure 1].
|Figure 1: (a) Clinical image of the patient at presentation; (b) clinical image of the patient at 6 months of follow-up; (c) trichoscopy (×20) showing black dots, broken hairs. (d) Trichoscopy with yellow dots, Pohl–Pinkus constriction, and vellus hairs (×20); (e) follow-up trichoscopy (×20) with full regrowth at 6 months|
Click here to view
Amphetamines or amphetamine-like drugs have been prescribed for obesity, narcolepsy, as well as for pediatric disorders such as Attention Deficit/Hyperactivity Disorder (ADHD). The earliest report of alopecia secondary to the use of amphetamines was described as “diffuse thinning of hair on the vertex” in 1988 by Voron. Another study regarding amphetamines and obesity with 2370 subjects reported nonclassified alopecia (1.7%) as a side effect. Testing of lisdexamfetamine in adults mentioned an unclassified alopecia in one subject. This drug was also responsible for a generalized alopecia in a 5-year-old girl treated for ADHD 5 days after starting treatment. Her hair loss ceased 2 days after stopping medication. Dextroamphetamine ingestion was associated with a sudden rapid loss of almost all body hair in a 57-year-old female with a long history of narcolepsy. These reports may suggest a possible relation of amphetamine use with the development of alopecia. Some authors have stated that there is no causal relationship between the use of psychotropic medications and alopecia, because also rapid weight loss can contribute to it.
| Conclusion|| |
The occurrence of this alopecia areata associated with the intake of clobenzorex (amphetamine) provides more evidence on the possible causality of ingestion of amphetamines and alopecia. This case intends to awaken an interest in the medication history of patients presenting with sudden diffuse alopecia areata that could possibly be associated with the intake of weight-losing medication, specifically amphetamines.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Voron DA. Alopecia and amphetamine use. JAMA 1988;260:183-4.
Gautam M. Alopecia due to psychotropic medications. Ann Pharmacother 1999;33:631-7.
Nappo SA, Tabach R, Noto AR, Galduróz JC, Carlini EA. Use of anorectic amphetamine-like drugs by Brazilian women. Eat Behav 2002;3:153-65.
Hudson JI, McElroy SL, Ferreira-Cornwell MC, Radewonuk J, Gasior M. Efficacy of lisdexamfetamine in adults with moderate to severe binge-eating disorder: A randomized clinical trial. JAMA Psychiatry 2017;74:903-10.
Brahm NC, Hamilton DR. Alopecia following initiation of lisdexamfetamine in a pediatric patient. Prim Care Companion J Clin Psychiatry 2009;11:365.